Hormone therapy and venous thromboembolism
Convincing data from randomized trials and observational studies have demonstrated a two- to threefold increased risk of venous thromboembolism (VTE) with the use of hormone replacement therapy (HRT) in post-menopausal women. This risk is highest in the first year of use, but an increased risk persists after the first year if HRT use is ongoing. The risk of VTE is increased for oral oestrogen alone, oral oestrogen combined with progestin and probably for transdermal HRT. There is an increase in both idiopathic and non-idiopathic VTE with HRT. Early evidence suggests an interaction of HRT with thrombophilic states such as the factor V Leiden mutation, resulting in a synergistic increase in the risk of VTE. There is also an increased risk of VTE with raloxifene and tamoxifen, but the effects of low-dose HRT and tibolone on VTE risk are less clear.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.